Yes, people can safely and effectively switch from methadone to buprenorphine/naloxone (Suboxone). However, this switch will need to be planned carefully in coordination between the methadone clinic (opioid treatment program) and the provider prescribing buprenorphine/naloxone (Suboxone). Generally, a person taking methadone will need to gradually taper their methadone dose to 30 mg/day or less. Once they get down to this lower dose of methadone: After taking their last dose of methadone, they will need to wait a period of 48 to 72 hours and experience withdrawal symptoms. Then, their Suboxone provider can start their buprenorphine/naloxone (Suboxone) in an observed setting.
These opioid withdrawal symptoms can be managed with “comfort” medications-- medications that help with nausea/vomiting, diarrhea, body aches, and agitation/anxiety. Tapering off methadone too quickly can cause opioid withdrawal symptoms and transitioning to Suboxone too early can cause even more pronounced withdrawal symptoms.
It is also important to recognize that when patients transition from methadone to Suboxone, they often go from more frequent visits and accountability (with daily trips to a methadone clinic) to less support. So, when making this transition, patients should think about what additional support they may need to ensure they do well in recovery (individual therapist, group support, 12 step meetings, reaching out to supportive friends and family).
In summary, the transition from methadone to buprenorphine/naloxone (Suboxone) can be done safely and effectively. It just needs to be well planned and coordinated between all the patients’ providers and with the patient.